Doc: This case of lupus was drug-induced
Dear Dr. Roach: I was started on hydralazine while in the hospital in October and required a large dose in addition to my other two medicines for hypertension. I felt terrible when I went home, and the weakness and fatigue continued.
I began having wrist and ankle pain as well as joint stiffness in the early spring, which became so bad I had trouble sleeping at night. Finally, in May, my doctor agreed to ANA testing for lupus, which then led to a rheumatology referral. I was able to decrease the dose somewhat by the time of the referral, and was feeling slightly better.
Long story short, further testing indicated possible drug-induced lupus. The BP doctor switched me to a different medication, which, over the course of the next few weeks, decreased and now resolved the fatigue, joint pain and stiffness. So that is the diagnosis.
There are only a handful of meds that cause this. What are the consequences of not diagnosing drug-induced lupus promptly?
Dear G.C.: Systemic lupus erythematosus (“lupus,’’ or SLE) is a serious autoimmune disease affecting multiple systems. Many symptoms of SLE may develop after exposure to certain medications, as do similar antibodies in the blood. The most common symptoms of drug-induced lupus are fever, muscle and joint aches, joint inflammation and rash. Some of the most feared complications of SLE, including the life-threatening kidney, liver and nervous-system disease, are rare in drug-induced lupus.
Procainamide, an antiarrhythmic, may cause drug-induced lupus in as many as a third of people who take it long term; hydralazine (used occasionally for high blood pressure and increasingly commonly for heart failure) in 5 to 10 percent; minocycline, for acne, in about 1 person per thousand. A dozen or so other drugs also might cause it, but many are seldom prescribed (like methyldopa and penicillamine), or only rarely cause it (like diltiazem). The condition can be confirmed by blood testing (especially an antibody called anti-histone), but it needs to be considered in order to make the diagnosis. Symptoms usually resolve within a few weeks, but can last for months after stopping the medication. Failure to diagnose the condition leads to prolonged symptoms and suffering for the patient. Those who prescribe these drugs ought to know about the possibility of this serious side effect and be looking for it.
Dear Dr. Roach: What’s the difference between Alzheimer’s disease, dementia and Parkinson’s disease?
Dear A.L.B: Dementia is a condition of progressive loss of brain function, especially memory. Alzheimer’s disease is the leading cause of dementia.
Many people with longstanding Parkinson’s disease (primarily a disease affecting motor function) develop dementia as well. There is less memory loss in the dementia associated with Parkinson’s disease, but more loss of decision-making ability, and visual and spatial abilities, such as ability to recognize faces.
The Alzheimer’s Association has more information about all kinds of dementia at alz.org.
Email questions to ToYourGoodHealth @med.cornell.edu.